Texas, 2006

Flash Flooding and Hail in Texas, August 27, 2006

August 27, 2006 · NWS MAF · 4 events in 3 counties and zones

3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 1:47 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 27, 1:47 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN AUG 27 2006

.SHORT TERM...
SHRA/TSRA STARTING TO REDEVELOP ACRS TRANS PECOS WHERE CLOUD COVER
IS GENERALLY LESS AND INSOLATION ON ELEVATED HEAT SOURCES WITHIN
RICH MSTR IS SUFFICIENT FOR STORMS. STEERING FLOW REMAINS FAVORABLE
FOR STORMS TO MOVE OFF MTNS INTO ADJACENT PLAINS. MID LEVEL
THETA-E RIDGE AXIS REMAINS ACRS TRANS PECOS AND PERMIAN BASIN
WHICH IS IN CLOSE PROXIMITY TO AN APPARENT MID LEVEL SHEAR AXIS.
SFC PATTERN IS STILL CONVECTIVELY MASKED WITH GENERAL SE SFC WINDS
IN PLACE WHILE MSAS DATA RE-ENFORCES IDEA THAT ATMOSPHERE REMAINS
UNSTABLE...LI/S OF MINUS 4 TO 6. AS SUCH EXPECT THAT STORMS WILL
CONTINUE TO DEVELOP WHILE TENDING TO CONGREGATE IN AND NEAR MID
LEVEL THETA-E RIDGE AXIS. THUS HAVE HIEST POPS ALONG AND INVOF
MEAN POSITION OF THETA-E RIDGE - DAVIS MTN...LOWER TRANS
PECOS...SRN PB. PW/S APPROACHING 2 SUGGEST HEAVY RAINS A CONCERN
AND HAVE EXPANDED TEMPORAL/SPATIAL WORDING. HAVE CONSIDERED
ISSUING FLASH FLOOD WATCH FOR MUCH OF TRANS PECOS BUT WILL FORGO
THAT ATTP AS LOW LEVEL BOUNDARY ABSENT IN THAT AREA. WOULD SEEM
THAT BEST CHANCE FOR CONVECTION TO BE SUSTAINED INTO THE OVERNIGHT
WOULD BE SRN PB/LOWER TRANS PECOS BUT MORESO E INTO EDWARDS
PLATEAU WHERE MODEST LOW LEVEL JET MOST LIKELY TO DEVELOP.

.LONG TERM...
UNSETTLED WEATHER PATTERN TO CONTINUE FOR MUCH OF THE COMING WEEK.
KEPT THE HIGHEST POPS MONDAY (LIKELY) IN AN EAST-WEST ORIENTATION
FROM THE PERMIAN BASIN TO THE SOUTHWEST MOUNTAINS AS THE THETA E
RIDGE BECOMES MORE EAST-WEST ORIENTED WITH THE MID LEVEL SHEAR
AXIS REMAINING IN PLACE. HEAVY RAIN WILL BE A CONCERN AS A COLD
FRONT HEADS INTO THE REGION AS WELL WITH WEAK STEERING FLOW ALOFT
PARALLEL TO THE BOUNDARY. WILL MENTION LOCALLY HEAVY RAINFALL IN
THE ZONES AND FLASH FLOODING POSSIBLE IN THE HAZARDOUS WEATHER
OUTLOOK. WILL LET THE MIDNIGHT SHIFT DECIDE WHETHER TO EXPAND TO
FLASH FLOOD WATCH.

SHEAR AXIS WILL REMAIN TUESDAY AND WEDNESDAY WITH BOUNDARY
MAKING IT TO AT LEAST THE EASTERN SLOPES OF THE MOUNTAINS. HEAVY
RAINFALL WILL REMAIN A CONCERN WITH WEAK STEERING FLOW WITH
ISENTROPIC LIFT ABOVE THE BOUNDARY.

MORE TROUBLE THURSDAY AND FRIDAY AS ANOTHER SHORTWAVE TROUGH
APPROACHES FROM THE WEST REPLACING THE SHEAR AXIS. FRIDAY
COULD BE THE WETTER OF THE DAYS IF ANOTHER NORTHERN STREAM COLD
FRONT AS DEPICTED ON THE GFS40/NOGAPS SURGES SOUTH.

AFOREMENTIONED TROUGH AXIS SHIFTS EASTWARD NEXT WEEKEND WITH
MORE STABLE AIR SURFACE HIGH PRESSURE MOVING INTO THE REGION.
DECREASED POPS AND SHIFTED THEM SOUTHWARD. COOLED TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  83  66  82 /  50  60  50  50
CARLSBAD NM                70  85  65  83 /  50  40  50  50
DRYDEN TX                  74  92  71  90 /  50  30  20  40
FORT STOCKTON TX           72  86  66  83 /  50  60  40  40
GUADALUPE PASS TX          64  80  59  76 /  50  60  60  50
HOBBS NM                   69  82  64  82 /  40  50  50  60
MARFA TX                   61  79  59  78 /  60  70  50  50
MIDLAND INTL AIRPORT TX    70  83  65  83 /  50  60  50  50
ODESSA TX                  70  84  66  84 /  50  60  50  50
WINK TX                    72  87  67  86 /  50  70  50  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/49
Hazardous weather outlook, Aug 27, 12:56 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT SUN AUG 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
156 PM CDT SUN AUG 27 2006 /1256 PM MDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO INTO THE EVENING. THE BEST CHANCES FOR
THUNDERSTORMS WILL REACH FROM THE DAVIS MOUNTAINS NORTHEAST INTO
THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS. RAINFALL
RATES OF AN INCH TO ONE AND A HALF INCHES PER HOUR MAY RESULT IN
LOCAL FLASH FLOODING AND FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO 60 MPH
AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE IN AND NEAR
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SIGNIFICANT RAIN WILL INCREASE ACROSS THE AREA
MONDAY INTO TUESDAY NIGHT. THE TRANS PECOS AND PERMIAN BASIN WILL
BE WITHIN THE FAVORED AREA OF HEAVY RAIN. FLASH FLOODING OR
FLOODING OF LOW LYING URBAN AND RURAL AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
EVENING LOCAL OFFICIALS MAY HAVE TO RESPOND TO LOCAL FLOODING
CONCERNS

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 27, 2:12 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SUN AUG 27 2006

TXZ075-082-272115-
PECOS-TERRELL-
312 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LONGFELLOW AT
312 PM CDT...MOVING EAST AT 15 MPH. THIS STORM MAY PASS NEAR
SANDERSON AND CROSS U.S. 285.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 27, 3:22 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT SUN AUG 27 2006

NMZ028-272215-
EDDY COUNTY PLAINS-
322 PM MDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN EDDY COUNTY AT
322 PM MDT. THIS STORM IS DRIFTING SOUTH AT 5 MPH AND WILL AFFECT
STATE HIGHWAY 128.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 27, 3:33 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT SUN AUG 27 2006

TXZ075-081-082-272230-
PECOS-BIG BEND AREA-TERRELL-
433 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LONGFELLOW AT 433
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS RAPIDLY
INTENSIFYING AND COULD BECOME SEVERE WITH LITTLE WARNING.  PEOPLE IN
AND AROUND THE SANDERSON AREA SHOULD REMAIN ALERT TO THE POSSIBILITY
OF RAPIDLY DEVELOPING SEVERE WEATHER IN THE NEXT 30 MINUTES.  GUSTY
WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

13
Special weather statement, Aug 27, 5:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT SUN AUG 27 2006

TXZ063-280015-
GLASSCOCK-
617 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF LEES AT 617
PM CDT...MOVING NORTHWEST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...VERY HEAVY RAINFALL...DEADLY CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS TO 50 MPH.

PEOPLE IN NORTHERN GLASSCOCK COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13

The radar

The Midland/Odessa radar (KMAF), 230 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Jeff Davis

When
August 27, 6:15 PM CST to 8:00 PM CST
Where
Jeff Davis County, Ft Davis
Reported by
EMERGENCY MANAGER
Coordinates
30.716, -104.140 (the zone’s center; the record gives no point)

The Presidio County Emergency Manager reported that water was inundating Texas Highway 17 between Fort Davis and Marfa.

Hail, Winkler

When
August 27, 6:25 PM CST
Where
Winkler County, Kermit
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.850, -103.083

Nickel to quarter size hail was reported in Kermit.

Flash Flood, Winkler

When
August 27, 7:20 PM CST to 9:45 PM CST
Where
Winkler County, Kermit
Reported by
GENERAL PUBLIC
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Four inches of rain fell in Kermit, resulting in many streets becoming inundated with water.

Flash Flood, Ward

When
August 27, 7:45 PM CST to 10:00 PM CST
Where
Ward County, Monahans
Reported by
GENERAL PUBLIC
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Flash flooding was reported in downtown Monahans. Most locations had curb to curb flooding but some locations were under two feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525115, 5525113, 5525116, 5525114.